Unintended consequences of nonspecific immune activation most commonly manifests as immune-related cutaneous adverse events (irCAEs). This reaction was both common and more difficult to diagnose in skin of color (SOC) patients. These findings, from a single center retrospective study, were presented during the ASCO20 Virtual Scientific Program.

Electronic medical records from 2009 to 2020 were collected. A total of 1459 patients who were African American, Hispanic, Native American, Pacific Islander, or Asian and had taken checkpoint inhibitors (CPIs) for their cancers were recruited. irCAEs were assessed by the Common Terminology Criteria for Adverse Events (CTCAE) v5.0.

The patients were prescribed 3 CPI mechanisms: 79% received an anti-PD-1/L1, 17% received an anti-PD-1/L1 and anti-CTLA-4 combination, and 4% received an anti-CTLA-4. irCAEs were reported by 12% of patients (56% Asian, 32% African American, 11% Hispanic, and 0.5% Native American).

Of the 376 irCAEs, the most frequently diagnosed reactions were pruritus (16%), xerosis (11%), maculopapular rash (11%), and cutaneous hyperpigmentation (10%). The average time between initiation of CPI treatment and the irCAE was 6.5 months (standard deviation, 7.9). irCAEs varied among grades 1 (23%), 2 (25%), and 3 (5%).


Continue Reading

Topical corticosteroids were prescribed to most patients with irCAEs (76%); however, 15 patients (9%) required CPI dose reduction or discontinuation due to skin toxicity.

Related Articles

The study authors concluded that SOC patients with cancer treated with CPIs frequently experienced irCAEs and that the average time to diagnosis was delayed compared with other patients (6.5 months vs 3.6 weeks). These data highlight the need for increased surveillance for cutaneous toxicity in patients with darker pigmented skin.

Disclosure: One author declared affiliations with industry. Please refer to the original abstract for a full list of disclosures.

Reference

Geisler A, Barrios D M, Noor S J, et al. Checkpoint inhibitor treatment-related cutaneous adverse events in skin of color patients at Memorial Sloan Kettering Cancer Center. Presented at: ASCO20 Virtual Scientific Program. J Clin Oncol. 2020;38(suppl):abstr 3076.

This article originally appeared on Oncology Nurse Advisor